Minnesota, 2015

Winter Weather in Minnesota, February 10, 2015

February 10, 2015 · NWS ABR · 2 events in 2 counties and zones

A weak upper level low pressure area moving over the region along with warm and moist air riding over subfreezing air at the surface brought freezing rain in the early and late morning hours. The freezing rain resulted in ice accumulations of up to a tenth of inch resulting in slippery roads and sidewalks.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak upper level low pressure area moving over the region along with warm and moist air riding over subfreezing air at the surface brought freezing rain in the early and late morning hours. The freezing rain resulted in ice accumulations of up to a tenth of inch resulting in slippery roads and sidewalks. This resulted in slow travel, a few accidents, along with late school starts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 10, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 10, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CST TUE FEB 10 2015

.SHORT TERM...THROUGH THURSDAY

BAND OF FREEZING RAIN MOVING EAST OF ABERDEEN NOW...WITH MORE
SPOTTY COVERAGE STILL TO THE WEST. HIGH RES GUIDANCE CONTINUES
THESE FEATURES EAST THROUGH THE REST OF THE MORNING...AND SUGGESTS
FAR NORTHEAST COUNTIES WILL CONVERT TO A MIX AS THE MELTING LAYER
EXTENDS TO ABOUT SISSETON. THUS...CURRENT HEADLINE CONFIGURATION
FOR FREEZING RAIN/WINTER WX REMAINS IN PLACE. GUIDANCE DOES HAVE
LOW CLOUD PERSISTING WELL INTO THE DAY...SO EXPECT THE RECOVERY TO
TAKE LONGER THANKS TO A LACK OF SUNSHINE. WINDS WILL SHIFT TO A
MORE WESTERLY DIRECTION WEST OF THE JAMES...SO STILL COULD SEE
HIGHS IN THE 40S/50S THANKS TO EFFICIENT MIXING AND 925MB
TEMPERATURES +2 TO +8C.

EFFICIENT MIXING WILL DRAW DOWN STRONGER WINDS THIS
AFTERNOON/EVENING AS WELL. STRONGEST WINDS ARE EXPECTED AROUND AND
AFTER 00Z AS COLD ADVECTION COMBINES WITH A PRESSURE RISE OF
12MB/6 HOURS.

925MB TEMPERATURES DROP TO -8 TO -18C OVERNIGHT...WITH MIXING...SO
LOWS ON THE ORDER OF TEENS AND SINGLE DIGITS. COLD ADVECTION
CONTINUES INTO WEDNESDAY...SO NOT EXPECTING MUCH TEMPERATURE RISE
DESPITE BEING MAINLY SNOW FREE. HIGH PRESSURE MOVES OVERHEAD EARLY
THURSDAY...WITH RETURN FLOW DEVELOPING WEST RIVER BY THE END OF
THE PERIOD.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

WAA THU NIGHT WILL GIVE WAY TO CAA ON FRIDAY. GUSTY WINDS ACROSS
THE EAST THU NIGHT DUE TO A TIGHT PRESSURE GRADIENT BETWEEN THE
EXITING HIGH AND THE WEAK SFC LOW WILL DIMINISH FRIDAY. ARCTIC
HIGH PRESSURE WILL DROP IN FRI NIGHT BRINGING SOME MUCH COOLER
TEMPS FOR SATURDAY. AS THE HIGH SHIFTS EAST SAT NIGHT ANOTHER
TIGHT PRESSURE GRADIENT WILL SET UP WITH RETURN FLOW AND WAA.
THERE COULD BE SOME LIGHT PRECIP ASSOCIATED WITH THE WAA SAT
NIGHT/SUN MORNING.

MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH SUNDAY. FOR THE END OF
THE PERIOD THEY BEGIN TO DIVERGE ON THE SENTIENT SOLUTION HOWEVER.
A LOW WILL MOVE ACROSS THE SOUTHERN PLAINS MON/MON NIGHT. MODELS
CONTINUE TO SHIFT THIS SFC LOW FARTHER SOUTH. CONCURRENTLY ANOTHER
ARCTIC HIGH WILL SETTLE IN TO THE NORTHERN PLAINS ALONG WITH A
BROAD UPPER TROUGH THAT HAS DECENT SHORTWAVE ENERGY TRAVELLING
THROUGH IT. THERE IS THE POTENTIAL FOR SOME SNOW TO SET UP IN OUR
CWA WHERE THE ENERGY FROM THESE TWO SYSTEMS MERGE. THE DRIER AIR
FROM THE SFC HIGH WILL CREATE A SHARP CUTOFF GRADIENT AND MUCH
WILL DEPEND ON EXACTLY WHERE THE SFC LOW ENDS UP. THE GFS HAS
STARTED TO SHOW THIS NORTH/SOUTH CUTOFF BUT THE ECMWF KEEPS A GOOD
AMOUNT OF QPF OVER THIS REGION. STUCK WITH THE SUPERBLEND SOLUTION
FOR POPS FOR NOW DUE TO UNCERTAINTY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS WILL REMAIN IN PLACE ACROSS THE ENTIRE AREA OVERNIGHT
AND THROUGH THE MORNING HOURS...BEFORE LIFTING TO MVFR LEVELS. A
STORM SYSTEM WILL TRACK ACROSS THE AREA LATE TONIGHT AND TUESDAY
BRINGING FREEZING RAIN TO THE CWA. RIGHT NOW...THE BEST CHANCES
FOR FREEZING RAIN WILL OCCUR ACROSS THE NORTH AND EAST...AFFECTING
KMBG...KABR AND KATY. THE PRECIPITATION WILL BEGIN TO SUBSIDE
IN THE AFTERNOON. LOOK FOR WINDS TO BECOME NORTHWESTERLY AND
INCREASE INTO THE 20 TO 30 KNOT RANGE ACROSS THE CWA IN THE
AFTERNOON AND EVENING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZING RAIN ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING
     FOR BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-POTTER-
     SULLY-WALWORTH.

     WIND ADVISORY FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO
     MIDNIGHT CST /11 PM MST/ TONIGHT FOR CAMPBELL-CORSON-DEWEY-
     HUGHES-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     MARSHALL-ROBERTS.

     FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MCPHERSON-
     SPINK.

     WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
     BROWN-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BIG
     STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 9, 4:12 AM CST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CST MON FEB 9 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CST MON FEB 9 2015 /312 AM MST MON FEB 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND THROUGH THE
DAY TUESDAY. THIS SYSTEM WILL SPREAD FREEZING RAIN ACROSS THE AREA
TONIGHT INTO TUESDAY MORNING...WITH SLEET AND SNOW LIKELY FOR
EASTERN PORTIONS OF THE AREA. ICE ACCUMULATIONS OF UP TO A TENTH
OF AN INCH ARE POSSIBLE. RIGHT NOW IT APPEARS THE BEST CHANCE FOR
THE HIGHEST ICE ACCUMULATIONS WOULD BE ACROSS THE NORTHERN HALF OF
SOUTH DAKOTA FROM THE CENTRAL PART OF THE STATE TO ABOUT I-29.
FURTHER EAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...SNOW AND SLEET ACCUMULATIONS COULD REACH 1 TO 2
INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEE ABOVE STATEMENT FOR HAZARDOUS WEATHER THREAT ON TUESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED BEYOND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Big Stone

When
February 10, 4:00 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Weather, Traverse

When
February 10, 5:00 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562160, 562162.